Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2012, 6:58 PM CDT for Chase County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2012, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 19, 2012, 7:31 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
586
WUUS53 KICT 192358
SVRICT
KSC017-200045-
/O.NEW.KICT.SV.W.0163.120719T2358Z-120720T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 653 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MATFIELD
GREEN...AND MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MATFIELD GREEN.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 97 AND 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9644 3809 9644 3809 9670 3816 9673
3826 9670
TIME...MOT...LOC 2358Z 291DEG 12KT 3818 9659
HAIL...<.75IN
WIND...60 MPH
$$
LAWSON3 follow-up statements
805
WWUS53 KICT 200006
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT THU JUL 19 2012
KSC017-200045-
/O.CON.KICT.SV.W.0163.000000T0000Z-120720T0045Z/
CHASE KS-
706 PM CDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CHASE
COUNTY UNTIL 745 PM CDT...
AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MATFIELD
GREEN...AND MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN CHASE COUNTY.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 97 AND 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9644 3809 9644 3809 9670 3816 9673
3826 9670
TIME...MOT...LOC 0007Z 008DEG 6KT 3817 9665
HAIL...0.75IN
WIND...60 MPH
$$
LAWSON487
WWUS53 KICT 200024
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT THU JUL 19 2012
KSC017-200045-
/O.CON.KICT.SV.W.0163.000000T0000Z-120720T0045Z/
CHASE KS-
724 PM CDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CHASE COUNTY UNTIL 745 PM CDT...
AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MATFIELD GREEN...AND MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN CHASE COUNTY.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 97 AND 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9657 3809 9653 3809 9670 3816 9673
3826 9670
TIME...MOT...LOC 0025Z 008DEG 6KT 3814 9668
HAIL...<.75IN
WIND...60 MPH
$$
LAWSON750
WWUS53 KICT 200031
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT THU JUL 19 2012
KSC017-200041-
/O.CAN.KICT.SV.W.0163.000000T0000Z-120720T0045Z/
CHASE KS-
731 PM CDT THU JUL 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHASE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3826 9657 3809 9653 3809 9670 3816 9673
3826 9670
TIME...MOT...LOC 0031Z 008DEG 6KT 3813 9668
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:42 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 19, 6:42 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 642 PM CDT THU JUL 19 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE NUMEROUS TSRA THAT HAD BEEN OCCURRING ACROSS SRN KS HAVE VENTURED S OVER EXTREME NRN OK....HOWEVER A FEW ISOLD TSRA HAVE POPPED UP OVER SC KS ~35NM NE OF KICT & WITH THESE CELLS MOVG S ~10KTS HAVE ASSIGNED "VCTS" TO KICT TIL 02Z. ALL 5 TERMINALS TO MAINTAIN VFR STATUS UNTIL FURTHER NOTICE AS MASSIVE...VERY STRONG UPR-DECK HIGH PRESSURE COVERS NEARLY ALL OF U.S. && .PREV DISCUSSION... /ISSUED 348 PM CDT THU JUL 19 2012/ DISCUSSION... ISOLATED SHOWERS AND THUNDERSTORMS WITH A THREAT FOR WIND GUSTS TO 55 MPH MAY LINGER THROUGH THE EARLY EVENING HOURS BEFORE DRIFTING SOUTH/DIMINISHING IN THE ABSENCE OF HEATING. A MORE SUBSIDENT REGIME IS ANTICIPATED OVER THE WEEKEND AS THE H5 RIDGE EXPANDS ACROSS THE CENTRAL PLAINS. THE H85-H7 THERMAL RIDGE/INCREASE IN THICKNESS CONTINUES TO SUPPORT RISING TEMPERATURES WITH VALUES IN THE 105-109 DEGREE RANGE ANTICIPATED. DEEP VERTICAL MIXING WILL ALLOW DEWPOINT TEMPERATURES TO PLUMMET DURING THE AFTERNOON HOURS BUT HEAT INDICES WILL STILL MANAGE TO CLIMB TO AROUND 105+ DEGREES AT TIMES. THEREFORE THE HEAT ADVISORY WILL BE EXPANDED THROUGH TUESDAY. WED-THU...ALTHOUGH TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL/POSSIBLY LINGERING IN THE 100-105 DEGREE RANGE THERE MAY BE A TEMPORARY BREAK DOWN OF THE MID/UPPER RIDGE TOWARD THE MIDDLE OF THE WEEK AS A ROBUST MID/UPPER TROUGH TRANSLATES EAST ALONG THE US/CANADIAN BORDER. IF THE RIDGE DOES TEMPORARILY BREAK DOWN IT MAY BE FAIRLY SHORT-LIVED SO ONLY A SUBTLE TREND DOWN IN TEMPERATURES WAS INTRODUCED ON THU. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS. LATEST RUC SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 106 75 105 / 20 10 10 0 HUTCHINSON 76 105 75 103 / 20 10 10 0 NEWTON 78 104 78 103 / 20 10 10 0 ELDORADO 76 104 76 102 / 20 10 0 0 WINFIELD-KWLD 78 107 78 105 / 30 10 10 0 RUSSELL 71 105 71 107 / 10 0 10 0 GREAT BEND 73 105 72 106 / 10 10 10 0 SALINA 74 105 74 105 / 10 10 10 0 MCPHERSON 72 104 73 104 / 20 10 10 0 COFFEYVILLE 78 104 78 103 / 30 10 10 10 CHANUTE 77 101 76 100 / 20 10 10 10 IOLA 75 100 76 101 / 20 10 10 10 PARSONS-KPPF 77 102 77 102 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 19, 4:09 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT THU JUL 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 PM CDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY SOUTHERN KANSAS THIS EVENING...GENERALLY ALONG AND SOUTH OF HIGHWAY 54. GUSTY WINDS TO 55 MPH AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HEAT WAVE IS EXPECTED TO CONTINUE INTO NEXT WEEK WITH AFTERNOON AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES LIKELY THROUGH NEXT TUESDAY. A HEAT ADVISORY IS NOW IN EFFECT FOR ALL AREAS THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Jul 19, 4:11 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 1 N KINGMAN 37.67N 98.12W
07/19/2012 M60 MPH KINGMAN KS MESONET
&&
MWMSpecial weather statement, Jul 19, 4:11 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 411 PM CDT THU JUL 19 2012 KSZ098-192145- CHAUTAUQUA- 411 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SEDAN...AND MOVING SOUTHEAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3718 9599 3700 9601 3700 9633 3722 9622 TIME...MOT...LOC 2111Z 307DEG 25KT 3708 9618 LAWSON
Special weather statement, Jul 19, 4:24 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 424 PM CDT THU JUL 19 2012 KSZ082-192200- KINGMAN- 424 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR KINGMAN...AND MOVING SOUTH AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3739 9781 3738 9840 3765 9838 3766 9793 TIME...MOT...LOC 2124Z 323DEG 10KT 3760 9811 LAWSON
Special weather statement, Jul 19, 4:30 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT THU JUL 19 2012 KSZ067-192200- RENO- 430 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NICKERSON...OR 9 MILES NORTHWEST OF HUTCHINSON...AND MOVING SOUTH AT 20 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3803 9795 3803 9817 3817 9813 3817 9793 TIME...MOT...LOC 2130Z 009DEG 21KT 3812 9805 LAWSON
Special weather statement, Jul 19, 5:10 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 510 PM CDT THU JUL 19 2012 KSZ067-192245- RENO- 510 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PARTRIDGE...OR 10 MILES WEST OF HUTCHINSON...AND MOVING SOUTH AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3786 9801 3790 9825 3810 9818 3806 9799 TIME...MOT...LOC 2210Z 016DEG 10KT 3802 9811 LAWSON
Special weather statement, Jul 19, 6:51 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 651 PM CDT THU JUL 19 2012 KSZ053-200015- CHASE- 651 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MATFIELD GREEN...OR 13 MILES SOUTH OF COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3825 9647 3809 9652 3814 9675 3827 9671 TIME...MOT...LOC 2351Z 291DEG 12KT 3818 9662 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:49 PM CDT | Special Weather Statement | ICT | Saline | 26 min |
| Jul 18, 9:16 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| Jul 18, 9:23 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Jul 19, 1:49 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 19, 2:13 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Jul 19, 2:20 PM CDT | Special Weather Statement | ICT | Reno | 40 min |
| Jul 19, 3:16 PM CDT | Special Weather Statement | ICT | Reno | 29 min |
| Jul 19, 3:24 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Jul 19, 3:36 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Jul 19, 3:46 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Jul 19, 3:51 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
| Jul 19, 3:59 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 26 min |
| Jul 19, 4:10 PM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jul 19, 4:11 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Jul 19, 4:24 PM CDT | Special Weather Statement | ICT | Kingman | 36 min |
| Jul 19, 4:30 PM CDT | Special Weather Statement | ICT | Reno | 30 min |
| Jul 19, 5:10 PM CDT | Special Weather Statement | ICT | Reno | 35 min |
| Jul 19, 6:51 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.